Amenable cones: error bounds without constraint qualifications

  • Bruno F. LourençoEmail author
Full Length Paper Series A


We provide a framework for obtaining error bounds for linear conic problems without assuming constraint qualifications or regularity conditions. The key aspects of our approach are the notions of amenable cones and facial residual functions. For amenable cones, it is shown that error bounds can be expressed as a composition of facial residual functions. The number of compositions is related to the facial reduction technique and the singularity degree of the problem. In particular, we show that symmetric cones are amenable and compute facial residual functions. From that, we are able to furnish a new Hölderian error bound, thus extending and shedding new light on an earlier result by Sturm on semidefinite matrices. We also provide error bounds for the intersection of amenable cones, this will be used to prove error bounds for the doubly nonnegative cone. At the end, we list some open problems.


Error bounds Amenable cones Facial reduction Singularity degree Symmetric cones Feasibility problem Subtransversality 

Mathematics Subject Classification

90C31 65G99 17C55 



We thank the editors and four referees for their insightful comments, which helped to improve the paper substantially. In particular, the discussion on tangentially exposed cones and subtransversality was suggested by Referee 1. Also, comments from Referees 1 and 2 motivated Remark 10. We would like to thank Prof. Gábor Pataki for helpful advice and for suggesting that we take a look at projectionally exposed cones. Incidentally, this was also suggested by Referee 4. Referee 4 also suggested the remark on the tightness of the error bound for doubly nonnegative matrices. Feedback and encouragement from Prof. Tomonari Kitahara, Prof. Masakazu Muramatsu and Prof. Takashi Tsuchiya were highly helpful and they provided the official translation of “amenable cone” to Japanese:
(kyoujunsui). This work was partially supported by the Grant-in-Aid for Scientific Research (B) (18H03206) and the Grant-in-Aid for Young Scientists (19K20217) from Japan Society for the Promotion of Science.


  1. 1.
    Arima, N., Kim, S., Kojima, M., Toh, K.-C.: Lagrangian-conic relaxations, part I: a unified framework and its applications to quadratic optimization problems. Pac. J. Optim. 14(1), 161–192 (2018)MathSciNetGoogle Scholar
  2. 2.
    Arima, N., Kim, S., Kojima, M., Toh, K.-C.: A robust Lagrangian-DNN method for a class of quadratic optimization problems. Comput. Optim. Appl. 66(3), 453–479 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Baes, M., Lin, H.: A Lipschitzian error bound for monotone symmetric cone linear complementarity problem. Optimization 64(11), 2395–2416 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Barker, G.P.: Perfect cones. Linear Algebra Appl. 22, 211–221 (1978)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bauschke, H.H., Borwein, J.M., Li, W.: Strong conical hull intersection property, bounded linear regularity, Jameson’s property (G), and error bounds in convex optimization. Math. Program. 86(1), 135–160 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Borwein, J.M., Wolkowicz, H.: Facial reduction for a cone-convex programming problem. J. Aust. Math. Soc. (Ser. A) 30(03), 369–380 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Borwein, J.M., Wolkowicz, H.: Regularizing the abstract convex program. J. Math. Anal. Appl. 83(2), 495–530 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Borwein, J.M., Wolkowicz, H.: Characterizations of optimality without constraint qualification for the abstract convex program. In: Guignard, M. (ed.) Optimality and Stability in Mathematical Programming, pp. 77–100. Springer, Berlin (1982)zbMATHCrossRefGoogle Scholar
  9. 9.
    Cheung, Y.-L., Schurr, S., Wolkowicz, H.: Preprocessing and regularization for degenerate semidefinite programs. In: Bailey, D.H., Bauschke, H.H., Borwein, P., Garvan, F., Théra, M., Vanderwerff, J.D., Wolkowicz, H. (eds.) Computational and Analytical Mathematics. Springer Proceedings in Mathematics and Statistics, vol. 50, pp. 251–303. Springer, New York (2013)zbMATHCrossRefGoogle Scholar
  10. 10.
    Chua, C.B.: Relating homogeneous cones and positive definite cones via T-algebras. SIAM J. Optim. 14(2), 500–506 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Chua, C.B., Tunçel, L.: Invariance and efficiency of convex representations. Math. Program. 111, 113–140 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Drusvyatskiy, D., Li, G., Wolkowicz, H.: A note on alternating projections for ill-posed semidefinite feasibility problems. Math. Program. 162(1), 537–548 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Drusvyatskiy, D., Pataki, G., Wolkowicz, H.: Coordinate shadows of semidefinite and euclidean distance matrices. SIAM J. Optim. 25(2), 1160–1178 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Drusvyatskiy, D., Wolkowicz, H.: The many faces of degeneracy in conic optimization. Technical report, University of Washington (2017)Google Scholar
  15. 15.
    Faraut, J., Korányi, A.: Analysis on Symmetric Cones. Oxford Mathematical Monographs. Clarendon Press, Oxford (1994)zbMATHGoogle Scholar
  16. 16.
    Faybusovich, L.: On Nesterov’s approach to semi-infinite programming. Acta Appl. Math. 74(2), 195–215 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Faybusovich, L.: Jordan-algebraic approach to convexity theorems for quadratic mappings. SIAM J. Optim. 17(2), 558–576 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Faybusovich, L.: Several Jordan-algebraic aspects of optimization. Optimization 57(3), 379–393 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Friberg, H.A.: A relaxed-certificate facial reduction algorithm based on subspace intersection. Oper. Res. Lett. 44(6), 718–722 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Gowda, M.S., Sznajder, R.: Schur complements, Schur determinantal and Haynsworth inertia formulas in Euclidean Jordan algebras. Linear Algebra Appl. 432(6), 1553–1559 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Hoffman, A.J.: On approximate solutions of systems of linear inequalities. J. Res. Natl. Bur. Stand. 49(4), 263–265 (1957)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Ioffe, A.D.: Variational Analysis of Regular Mappings: Theory and Applications. Springer Monographs in Mathematics. Springer, Berlin (2017)zbMATHCrossRefGoogle Scholar
  23. 23.
    Ito, M., Lourenço, B.F.: A bound on the Carathéodory number. Linear Algebra Appl. 532, 347–363 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Ito, M., Lourenço, B.F.: The \(p\)-cones in dimension \(n\ge 3\) are not homogeneous when \(p\ne 2\). Linear Algebra Appl. 533, 326–335 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Ito, M., Lourenço, B.F.: The automorphism group and the non-self-duality of p-cones. J. Math. Anal. Appl. 471(1), 392–410 (2019)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Kim, S., Kojima, M., Toh, K.-C.: A Lagrangian-DNN relaxation: a fast method for computing tight lower bounds for a class of quadratic optimization problems. Math. Program. 156(1), 161–187 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Koecher, M.: The Minnesota Notes on Jordan Algebras and Their Applications. Lecture Notes in Mathematics, vol. 1710. Springer, Berlin (1999)zbMATHCrossRefGoogle Scholar
  28. 28.
    Lewis, A.S., Pang, J.-S.: Error bounds for convex inequality systems. In: Crouzeix, J.-P., Martínez-Legaz, J.-E., Volle, M. (eds.) Generalized Convexity. Generalized Monotonicity: Recent Results, pp. 75–110. Springer, New York (1998)Google Scholar
  29. 29.
    Liu, M., Pataki, G.: Exact duals and short certificates of infeasibility and weak infeasibility in conic linear programming. Math. Program. 167(2), 435–480 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Lourenço, B.F., Muramatsu, M., Tsuchiya, T.: Solving SDP completely with an interior point oracle. arXiv e-prints arXiv:1507.08065 (2015)
  31. 31.
    Lourenço, B.F., Muramatsu, M., Tsuchiya, T.: Facial reduction and partial polyhedrality. SIAM J. Optim. 28(3), 2304–2326 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Lourenço, B.F., Fukuda, E.H., Fukushima, M.: Optimality conditions for problems over symmetric cones and a simple augmented Lagrangian method. Math. Oper. Res. 43(4), 1233–1251 (2018)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Luo, Z., Sturm, J.F.: Error analysis. In: Wolkowicz, H., Saigal, R., Vandenberghe, L. (eds.) Handbook of Semidefinite Programming: Theory, Algorithms, and Applications. Kluwer Academic Publishers, Dordrecht (2000)Google Scholar
  34. 34.
    Luo, Z., Sturm, J.F., Zhang, S.: Duality results for conic convex programming. Technical report, Econometric Institute, Erasmus University Rotterdam, The Netherlands (1997)Google Scholar
  35. 35.
    Pang, J.-S.: Error bounds in mathematical programming. Math. Program. 79(1), 299–332 (1997)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Pataki, G.: The geometry of semidefinite programming. In: Wolkowicz, H., Saigal, R., Vandenberghe, L. (eds.) Handbook of Semidefinite Programming: Theory, Algorithms, and Applications. Kluwer Academic Publishers, Dordrecht (2000)zbMATHGoogle Scholar
  37. 37.
    Pataki, G.: On the connection of facially exposed and nice cones. J. Math. Anal. Appl. 400(1), 211–221 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Pataki, G.: Strong duality in conic linear programming: facial reduction and extended duals. In: Bailey, D.H., Bauschke, H.H., Borwein, P., Garvan, F., Théra, M., Vanderwerff, J.D., Wolkowicz, H. (eds.) Computational and Analytical Mathematics, vol. 50, pp. 613–634. Springer, New York (2013) zbMATHCrossRefGoogle Scholar
  39. 39.
    Permenter, F.: Private Communication (2016)Google Scholar
  40. 40.
    Permenter, F., Friberg, H.A., Andersen, E.D.: Solving conic optimization problems via self-dual embedding and facial reduction: a unified approach. SIAM J. Optim. 27(3), 1257–1282 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Permenter, F., Parrilo, P.: Partial facial reduction: simplified, equivalent SDPs via approximations of the PSD cone. Math. Program. 171, 1–54 (2017) MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Pólik, I., Terlaky, T.: Exact duality for optimization over symmetric cones. AdvOL Report 2007/10, McMaster University, Advanced Optimization Lab, Hamilton, Canada. (2007)
  43. 43.
    Renegar, J.: “Efficient” subgradient methods for general convex optimization. SIAM J. Optim. 26(4), 2649–2676 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)zbMATHCrossRefGoogle Scholar
  45. 45.
    Roshchina, V.: Facially exposed cones are not always nice. SIAM J. Optim. 24(1), 257–268 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Roshchina, V., Tunçel, L.: Facially dual complete (nice) cones and lexicographic tangents. SIAM J. Optim. 29(3), 2363–2387 (2019). MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Sturm, J.F.: Error bounds for linear matrix inequalities. SIAM J. Optim. 10(4), 1228–1248 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Sturm, J.F.: Similarity and other spectral relations for symmetric cones. Linear Algebra Appl. 312(1–3), 135–154 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Sung, C.-H., Tam, B.-S.: A study of projectionally exposed cones. Linear Algebra Appl. 139, 225–252 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Tam, B.-S.: A note on polyhedral cones. J. Aust. Math. Soc. 22(4), 456–461 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Tunçel, L., Wolkowicz, H.: Strong duality and minimal representations for cone optimization. Comput. Optim. Appl. 53(2), 619–648 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    Waki, H., Muramatsu, M.: Facial reduction algorithms for conic optimization problems. J. Optim. Theory Appl. 158(1), 188–215 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Yamashita, H.: Error bounds for nonlinear semidefinite optimization. Optimization Online (2016).
  54. 54.
    Yoshise, A., Matsukawa, Y.: On optimization over the doubly nonnegative cone. In: IEEE International Symposium on Computer-Aided Control System Design (CACSD), pp 13–18 (2010).
  55. 55.
    Zhu, Y., Pataki, G., Tran-Dinh, Q.: Sieve-SDP: a simple facial reduction algorithm to preprocess semidefinite programs. Math. Program. Comput. 11(3), 503–586 (2019)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2019

Authors and Affiliations

  1. 1.Department of Mathematical Informatics, Graduate School of Information Science and TechnologyUniversity of TokyoTokyoJapan

Personalised recommendations